Aa
Aa
A
A
A
Close
Avatar universal

What about this med?

What is tramadol about?  Is it addictive and do you have withdrawel?  My doctor just gave it to me for back pain but I don't want to get addicted.
8 Responses
Avatar universal
hi it can be addictive ,but im sure you must need it if your doctor gave you it?it depends how long you take it for and how big the dose is.
1924023 tn?1324932760
i have been on tramadol in the past and i'm pretty sure that it is not addictive.  i think that is one of the reasons they like to prescribe it because it is easy to get off of it.  however, i would not advise taking more than the prescribed amount.  if the prescribed amount is not working for you then you need to call your doctor and let him know.
Avatar universal
Tramadol is one of the WORST pills to get of of.  The withdrawals are worse than those coming off of vicodin for some.  if you truly need them, be cautious.   and check for drug interactions that may cause seizures and don't take them for too long. i have come off both Vic and Tram and the tram anxiety during withdrawal was by far the worst.
Avatar universal
Tramdol can be addictive its opiate based relatived to codine,which is addictive.Consult your doctor for me tailored info.
441382 tn?1452810569
Tramadol is bad because doctors prescribe it with impunity because it is sold to them as a non-narcotic.  The problem is it binds to the same brain receptors that narcotics do, so our bodies perceive it as a narcotic and become addicted to it.  Many people who have taken it have become horribly addicted to it and have a booger of a time getting off of it.  Many have said that it was more difficult for them to quit the Tramadol than it was for them to quit opiates.  The thing to watch with Tramadol is that if you take too much of it or quit taking it suddenly it can cause seizures.  As a painkiller it is NOT strong so people tend to take more than they should because they don't get the results they get with opiate painkillers.  Be careful with this stuff.
1331804 tn?1336867358
I would like to add my two cents to the conversation. :)

I was on Tramadol for 3 years at the maximum pharmaceutical dose of 400 mg a day.  I would wake up every morning with withdrawal symptoms.  I had a hard time with the hand coordination required to pick up things and was very shaky and uneasy.  The minute I took my morning dose the withdrawal symptoms disappeared.

Switch out 1/2 of 400 mg of Tramadol for Vicodin after 3 years of just Tramadol.  I got horrible withdrawal symptoms, shaking, chills, and the worst symptoms was feeling like I wanted to jump out of my own skin.  I was given Ativan until the withdrawal symptoms retreated.

This past April, I switched out the other 1/2 of Tramadol for Morphine.  I had NO WITHDRAWAL SYMPTOMS whatsoever.  I think it is because the Morphine is so much stronger than the Tramadol.  I have been off Tramadol for 8 months now.

Tramadol has 1/10th the strength of codeine (so it is very weak compared to other opioids).  It weakly binds to the opioid receptors in the brain and the spinal cord but the bind is no where near as strong as oxycodone, morphine, or fentanyl.  In addition to that, Tramadol also has a mode of action similar to an SSRI anti-depressant as it increases serotonin in the brain.  This helps the brain's perception of the pain, and thus reduces the pain.

I reached tolerance with Tramadol after 2 years of use.  Once I reached tolerance, it didn't help much at all with my pain and I began a nasty cycle of taking the medicine just to prevent the withdrawal symptoms.

Recently got sick from a gall bladder attack and projectile vomited up all my liquids including my morphine pill.  I waited to take any medicine until my stomach was completely settled.  I went into the worse withdrawal of my life!!! I could barely walk, my legs were in spasm and very stiff and irritated.  I felt like I needed to run a mile but didn't have the mobility to do it!  Couldn't get comfortable at all.  Finally was able to take the medicine and all of the withdrawal symptoms disappeared!  So from my experience, Morphine withdrawal was way worse than the Tramadol withdrawal.

Unfortunately, many doctors prescribe this medication and say it is not addicting and you can't get dependant on it.  But if you do a google search on "Tramadol withdrawal", so much information from people struggling with tramadol addition and withdrawal will pop up and the amount of information is overwhelming.

I, myself, don't see how these people get addicted to Tramadol as I never felt any stronghold from Tramadol.  I think some folks are more prone to addiction.  And Tramadol has some loopy effects when the medication is first started which makes some people want to take more.  Also, the anti-depressant properties make people feel overwhelmingly happy and euphoric when larger doses are ingested.

As others have said, be sure you take the medicine as prescribed.  Abrupt cessation or ingestion of a large quantity of Tramadol can cause seizures, which can be life threatening.  If you need or want to stop Tramadol, be sure to get taper instructions from your physician.

I think over the long term when taken as prescribed, your body may become dependant on Tramadol but not addicted.

femmy
Avatar universal
Long term Tramadol use can lead to very nasty withdraw symptoms if stopped suddenly.  Depression, anxiety, chills, sweats, termors and diffuse pain.  Not fatal,  but you feel like you're dying.  It's a great medication for pain because it does not cause a euphoria like narcotics do,  but coming off the drug after prolonged use is a little tricky at best.  You must taper off and it may take 3 to 6 weeks.  When you feel lousy and can't figure out what's wrong with you,  think withdraw symptom.  Hope that helps.
Avatar universal
I was given Tramadol after I had back surgery, and I asked for a lighter pain killer because I didn't like how the stronger drugs were making me feel.  I was told it wasn't considered a narcotic and was safe.  In the beginning I took it exactly as prescribed, every four hours, because the pain was bad.  I slowly started taking less as the pain got better. Before I started back to work, I had reduced the amount where I was only taking it at night.  What I started to notice at this point was that I just wasn't feeling well.  I started working again - 2 weeks of half days, then full time.  I used the Tramadol during the day, but only when the pain got really bad.  My surgeon's office said I could take tylenol or aleve during the day, and the Tramadol at night, which I started to do.  I started to notice some weird symptoms - hand tremors, generally not feeling well:  low grade fever, stiff muscles in my legs, my BP was getting higher and my entire back (which I caulked up to the surgery) and I started to get very anxious.  It go so bad I ended up calling off work when the anxiety and shakes got so bad I thought I was going crazy.  I was sweating buckets, then getting so cold I couldn't warm up.  The surgeon's assistant told me it was probably just the flu, and suggested I wean off the Tramadol slower.  I know my body, and I know I had never had anxiety or some of the other symptoms with a virus, so I called my regular doc who saw me the same day.  (He knew me alot longer than my surgeon so I trusted him more anyway).  He took a look at me, reviewed my list of symptoms and knew something was off.  He asked how much of the Tramadol I was taking and said - I believe you have Seritonin Syndrome.  I asked what it was and he explained that with pain killers alone, or if they are mixed with an OTC drug like cold meds, herbals stuff, or even those things alone, it causes Seritonin to build up in your system and will mimick the flu, and the rigid muscles around my surgery site was causing more pain than less.  The major sweating was also an issue along with the anxiety and depression.  He told me to stop the Tramadol, and gave me a low dose of Xanax to counteract the seritonin buildup.   I took the first Xanax as soon as I got the prescription filled, and after an hour could feel a calm come over me.  I totally stopped the Tramadol, and amazingly enough, I have only had slight soreness in the area where I had my surgery which it relieved with Aleve or Tylenol.  I did read further on Seritonin Syndrome.  It turns out to be a scary thing.  If left uncheck it can become extremely severe, and it cases where abuse is involved, or an additional med that doesn't agree is taken can cause death.  It also surprised me that one doc didn't think Tramadol was considered a narcotic and the other did - my surgeon's assistant basically blew me off saying I was just more sensitive to the med, and it was "just the flu".  I suggest talking to your doctor if you have any of the above symptoms, and get the situation taken care of so you feel better.  I never heard of Seritonin Syndrome - but am very glad I know about it now.
Have an Answer?

You are reading content posted in the Pain Management Community

Top Pain Answerers
Avatar universal
st. louis, MO
317787 tn?1473358451
DC
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
Could it be something you ate? Lack of sleep? Here are 11 migraine triggers to look out for.
Find out if PRP therapy right for you.
Tips for preventing one of the most common types of knee injury.
Here are 10 ways to stop headaches before they start.
Tips and moves to ease backaches